[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.183.113. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 14, 1959

ARTERIAL THROMBOSIS AFTER DRUG THERAPY

Author Affiliations

2010 E. 102nd St. Cleveland 6.

JAMA. 1959;169(7):746. doi:10.1001/jama.1959.03000240084020

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In the article entitled "Arterial Thrombosis with Gangrene After Use of Promazine (Sparine) Hydrochloride" by Opinsky, Serbin, and Rosenfeld (J. A. M. A.168:1224-1225 [Nov. 1] 1958) the authors concluded that intravenous injection or perivascular infiltration of a moderately irritating drug such as promazine can lead to arterial spasm and thrombosis and so produce gangrene of the hand and fingers as in the two cases reported. They suggest the avoidance of the intravenous route for the administration of promazine for this reason. Since the proved and potential value of intravenously given promazine is great, it is especially important to evaluate this report. My contention is that both cases of gangrene were due to injection of the drug directly into an artery. The following facts support this conclusion.Inadvertent arterial injection, especially in the region of the antecubital fossa, has been reported during administration of pentothal-sodium. Forrest

First Page Preview View Large
First page PDF preview
First page PDF preview
×